Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 86, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Sep 15, 2023, 11:46 PM CDT for Jim Hogg County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2023, 11:46 PM CDT (04:46 UTC)
- Expired
- Sep 16, 2023, 12:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jim Hogg County, TX
The radar
The Corpus Christi radar (KCRP), 143 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1944 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:54 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Sep 15, 6:54 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 654 PM CDT Fri Sep 15 2023 ...New AVIATION... .SHORT TERM... (Tonight through Saturday night) Issued at 235 PM CDT Fri Sep 15 2023 The persistent mid-level ridge over North Mexico will weaken or break down a bit heading into the beginning of the weekend, with a shortwave disturbance working south into the brush country by early Saturday before working east through the day. This will bump up rain chances and will bring a break in the heat on Saturday. PWAT values will surge above 2 inches tomorrow with the shortwave, exceptionally high for this time of year. The vast majority of the CWA will continue in a general thunderstorm outlook through Saturday, and the northwest corner of the CWA (Zapata County) will catch a marginal risk of excessive rainfall through Saturday morning. A stalled front will linger over Central Texas today, providing a focus for efficient rain producing storms later today, some of which could drift south into parts of the CWA after midnight. As the system or remnant boundaries work through the Rio Grande Valley on Saturday, along with the transiting short wave trough, the sea breeze may help initiate additional storms or boundaries for storms to develop across through Saturday afternoon and evening. The NBM paints robust rain chances on Saturday and some locations could see a quick inch of rain. High temps on Saturday will for the most part stay at or below the century mark. High dew points will support 105 to 110 degree heat index values, however, but below heat advisory criteria. Low risk of rip currents and muted fire weather threat. && .LONG TERM... (Sunday through next Friday) Issued at 235 PM CDT Fri Sep 15 2023 Key Messages: - Precipitation chances decrease beyond Sunday. - Temperatures trend warmer through the upcoming week. A frontal boundary is still expected to stall near/over the CWA by Sunday and should continue to help produce numerous showers and thunderstorms across the district through the day as PWATs remain around or just above 2 inches. Rain chances begin to gradually decrease by Monday as the front boundary weakens and dissipates and PWATs decrease. Weak troughing/shortwave troughing over South Texas will maintain isolated to scattered precipitation chances on Monday and Tuesday, and possibly even into Wednesday. However, best chances will remain along the immediate coast and offshore as mid-level ridging begins to build in over Texas by mid-late week. NBM continues to embellish PoPs and thus have generally decreased these through much of the long-term period. Despite the frontal boundary in the vicinity, increased precip. chances, and increased cloud cover this weekend, above normal temperatures will persist through the period. In fact, temperatures are expected to trend warmer through the upcoming week. Highs reaching the upper 90s/near triple digits will become common again by Wednesday as mid/upper-level ridging begins to rebuild over South Texas. One silver lining will be slightly lower dewpoint temperatures (in comparison to previous weeks/months). The lower dewpoints should help keep heat indices below Heat Advisory criteria, though max values will still climb between 105-110F each afternoon, especially between Wednesday and Friday. && .AVIATION... (00Z TAFS) Issued at 651 PM CDT Fri Sep 15 2023 VFR will prevail at the aerodromes through the next 24 hours. A TEMPO has been included for the aerodromes for Saturday afternoon due to the threat of convection at that time. && .MARINE... Issued at 235 PM CDT Fri Sep 15 2023 Now through Saturday Night...High pressure over the Gulf of Mexico will support light to moderate/breezy southeast to south winds and low to moderate seas early in the forecast. SCEC conditions will be possible on the Laguna through this evening. A front will push into the area over the weekend, and winds may shift to northeast or east Saturday night through Monday. Isolated to scattered showers and thunderstorms will be possible through the short term forecast. Sunday through Thursday...Mostly favorable conditions will prevail through much of the period as surface high pressure remains anchored across the Gulf of Mexico. Winds are expected to weaken Sunday as a frontal boundary drifts southward over the waters. Scattered to numerous showers and isolated to scattered thunderstorms will continue Sunday as deep moisture arrives and lingers across the area along the stalled front. Isolated to scattered showers and thunderstorms will linger across the waters through midweek. Wave heights will range between 1-3 feet across the Gulf waters through the period. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 80 95 79 91 / 40 60 70 70 HARLINGEN 77 96 74 92 / 40 60 70 60 MCALLEN 79 99 76 94 / 40 60 70 60 RIO GRANDE CITY 78 99 74 91 / 40 60 80 60 SOUTH PADRE ISLAND 82 89 80 87 / 60 60 80 70 BAYVIEW/PORT ISABEL 79 93 76 91 / 50 70 70 70 && .BRO WATCHES/WARNINGS/ADVISORIES...None. &&
Hazardous weather outlook, Sep 15, 4:16 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 416 PM CDT Fri Sep 15 2023 TXZ248>255-351-353>355-451-454-455-162130- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 416 PM CDT Fri Sep 15 2023 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat Index values will range between 105 to 110 degrees Saturday and again next Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-162130- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 416 PM CDT Fri Sep 15 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are possible over the Gulf waters Saturday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 15, 9:59 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
959 PM CDT Fri Sep 15 2023
TXZ248-160400-
Zapata TX-
959 PM CDT Fri Sep 15 2023
...A strong thunderstorm will impact portions of northern Zapata
County through 1100 PM CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of El Cenizo, or 15 miles north of San Ygnacio,
moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Ygnacio.
This includes US Highway 83 between mile markers 738 and 758.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
2716 9943 2721 9943 2722 9944 2725 9944
2727 9945 2732 9937 2727 9933 2727 9916
2708 9904 2695 9939 2698 9938 2702 9942
2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0258Z 331DEG 17KT 2726 9937
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
58-ReeseSpecial weather statement, Sep 15, 10:59 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1059 PM CDT Fri Sep 15 2023
TXZ248>250-160500-
Brooks TX-Jim Hogg TX-Zapata TX-
1059 PM CDT Fri Sep 15 2023
...Strong thunderstorms will impact portions of northern Jim Hogg,
northwestern Brooks and Zapata Counties through MIDNIGHT CDT...
At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Benavides to 7 miles west of South Fork Estates
to near Zapata County Airport. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zapata, Hebbronville, San Ygnacio, Bustamante, Medina, Zapata High
School, Randado, Zapata Middle School, South Fork Estates, and Zapata
County Public Library.
This includes US Highway 83 between mile markers 738 and 770.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2734 9852 2727 9852 2726 9831 2724 9830
2700 9870 2685 9921 2687 9932 2692 9932
2693 9938 2698 9938 2702 9945 2718 9943
2727 9945 2732 9937 2727 9932 2727 9880
2735 9880 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0358Z 267DEG 37KT 2761 9839 2729 9885 2704 9927
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
58-ReeseThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 9:59 PM CDT | Special Weather Statement | BRO | Zapata | 61 min |
| Sep 15, 10:59 PM CDT | Special Weather Statement | BRO | Jim Hogg, Zapata | 61 min |
| Sep 15, 11:56 PM CDT | Areal Flood Advisory | BRO | Jim Hogg | 64 min |
| Sep 16, 12:13 AM CDT | Special Weather Statement | BRO | Jim Hogg | 47 min |
| Sep 16, 1:14 AM CDT | Areal Flood Advisory | BRO | Jim Hogg | 2 hr |
| Sep 16, 2:05 PM CDT | Special Weather Statement | BRO | Cameron | 40 min |
| Sep 16, 2:13 PM CDT | Special Weather Statement | BRO | Willacy | 47 min |
| Sep 16, 2:28 PM CDT | Special Weather Statement | BRO | Willacy | 32 min |
| Sep 16, 2:58 PM CDT | Special Weather Statement | BRO | Willacy | 47 min |
| Sep 16, 3:29 PM CDT | Special Weather Statement | BRO | Cameron | 46 min |
| Sep 16, 4:04 PM CDT | Severe Thunderstorm Warning | BRO | Cameron | 41 min |
| Sep 16, 4:10 PM CDT | Areal Flood Advisory | BRO | Cameron | 48 min |
| Sep 16, 4:36 PM CDT | Special Weather Statement | BRO | Hidalgo | 39 min |
| Sep 16, 4:39 PM CDT | Severe Thunderstorm Warning | BRO | Cameron | 26 min |
| Sep 16, 4:42 PM CDT | Special Weather Statement | BRO | Hidalgo | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.